SIGNS AND SYMPTOMS
Nephrotoxicity following the parenteral administration of Capastat Sulfate is most closely related to the area under the curve of the serum concentration versus time graph. The elderly patient, patients with abnormal renal function or dehydration, and patients receiving other nephrotoxic drugs are at much greater risk for developing acute tubular necrosis.
Damage to the auditory and vestibular divisions of cranial nerve VIII has been associated with Capastat Sulfate given to patients with abnormal renal function or dehydration and in those receiving medications with additive auditory toxicities. These patients often experience dizziness, tinnitus, vertigo, and a loss of high-tone acuity.
Neuromuscular blockage or respiratory paralysis may occur following rapid intravenous infusion.
If capreomycin is ingested, toxicity would be unlikely because it is poorly absorbed (less than 1%) from an intact gastrointestinal system.
Hypokalemia, hypocalcemia, hypomagnesemia, and an electrolyte disturbance resembling Bartter's syndrome have been reported to occur in patients with capreomycin toxicity.
The subcutaneous median lethal dose in mice was 514 mg/kg.
To obtain up-to-date information about the treatment of overdose, a good resource is your certified Regional Poison Control Center. Telephone numbers of certified poison control centers are listed in the Physicians' Desk Reference (PDR). In managing overdosage, consider the possibility of multiple drug overdoses, interaction among drugs, and unusual drug kinetics in your patient.
Protect the patient's airway and support ventilation and perfusion. Meticulously monitor and maintain, within acceptable limits, the patient's vital signs, blood gases, serum electrolytes, etc. Absorption of drugs from the gastrointestinal tract may be decreased by giving activated charcoal, which, in many cases, is more effective than emesis or lavage; consider charcoal instead of or in addition to gastric emptying. Repeated doses of charcoal over time may hasten elimination of some drugs that have been absorbed. Safeguard the patient's airway when employing gastric emptying or charcoal.
Patients who have received an overdose of capreomycin and have normal renal function should be carefully hydrated to maintain a urine output of 3 to 5 mL/kg/h. Fluid balance, electrolytes, and creatinine clearance should be carefully monitored.
Hemodialysis may be effectively used to remove capreomycin in patients with significant renal disease.